Friday, November 28, 2008

Prison

This is modeled after a case presented in resident report and one described in an American Family Physician 1998 article.

A man in his 20s is brought into your ER from prison because he was found seizing in his cell. He seized again in the ambulance and despite IV diazepam, he seized once more in the ER. Temperature is 38.0, pulse 105, blood pressure 170/80, respiratory rate 28. Neuro exam showed no focal abnormalities and the rest of the exam was unremarkable.

An ABG showed pH 7.03, PO2 298, PCO2 37, HCO3 9.3. Electrolytes were Na 144, Cl 104, K 3.5, CO2 10, glucose 150. CBC showed white count 18,000 (68% neutrophils). A serum and urine tox screen was negative, LFTs were normal, U/A was negative, EKG was normal. The CXR is shown below.

Upon seeing the CXR, your attending makes the diagnosis, administers one drug that reverses the seizures and corrects the metabolic acidosis.

Challenge: What's the diagnosis? What's the cure?

Image is in the public domain.

2 comments:

Stephanie said...

wow, this one is hard...

i want to say...meningitis...and a CXR with some sort of RUL PNA...did they administer abx? cipro/ceftriaxone? or did they use vitamin Z/V (vanc zosyn)

Craig Chen said...

oops! sorry I'm late with the response for this one. not bad..this was a really hard case, no one got it at resident report.
-
Prison

The anion gap here is 30. In an anion gap metabolic acidosis, one should consider MUDPILES. In the AFP article, their ddx includes uremia, ketoacidosis (alcohol, diabetic, starvation), lactic acidosis, and drug ingestions, including salicylates, paraldehyde, ethylene glycol, methanol, cyanide, CO, and isoniazid. Here, given the history of incarceration and a CXR classic for TB (right apical caving, bilateral pulmonary infiltrates), a presumptive diagnosis of TB can be made. The most likely culprit of the anion gap acidosis is isoniazid (INH) overdose. Signs and symptoms include n/v, rash, fever, ataxia, slurring of speech, peripheral neuritis, dizziness, and stupor followed by grand mal seizures and coma. The seizures are classically refractory to anticonvulsants. The treatment is pyridoxine (vitamin B6).

Sources: Romero and Kuczler, "Isoniazid Overdose: Recognition and Management," American Family Physician; Wikipedia; resident report in medicine clerkship.